Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 362, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 10, 2001, 4:39 PM CDT for Blount County, Alabama. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 10, 2001, 4:39 PM CDT (21:39 UTC)
- Expired
- Jul 10, 2001, 5:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Blount County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 4:50 PM CDT | Thunderstorm Wind 50 E | Countywide, AL | A few trees were blown down throughout the entire county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 581 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
505 WUUS54 KBMX 102139 SVRBHM ALC009-102215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 439 PM CDT TUE JUL 10 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLOUNT COUNTY IN ALABAMA * UNTIL 515 PM CDT * AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CLEVELAND...MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ROSA... ONEONTA...NECTAR AND ALLGOOD. STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES. LAT...LON 3412 8654 3401 8670 3381 8656 3395 8635
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:53 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 10, 2:53 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 253 PM CDT TUE JUL 10 2001 A CLUSTER OF THUNDERSTORMS WAS MOVING INTO NORTHWEST ALABAMA THIS AFTERNOON AND SHOULD CONTINUE TO MOVE SOUTHEAST ACROSS THE FORECAST AREA THIS EVENING, AND SLOWLY WEAKEN AFTER SUNSET. FOR THE REST OF THE AFTERNOON AND EARLY EVENING, A FEW OF THESE COULD PRODUCE A BRIEF DAMAGING MICROBURST. THUNDERSTORMS MAY BE A LITTLE LESS NUMEROUS NORTH TOMORROW AND ELSEWHERE THURSDAY, AS SLIGHTLY DRIER AIR WORKS ITS WAY INTO THE AREA FROM THE NORTH. TEMPERATURES MIGHT BE A DEGREE OR TWO LOWER THAN RECENT DAYS, BUT NOT MUCH MORE THAN THAT, AND MAINLY LOWS DUE TO DRIER AIR. HSV 073/093 069/092 7c2-- BHM 073/093 072/092 5322 MGM 075/095 074/093 3322 .BHM...NONE.
In the hours before
Special weather statement, Jul 10, 1:21 PM CDT, 3 hours 18 minutes before
ALZ001>038-040>050-102021- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 121 PM CDT TUE JUL 10 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. AN WARM AND UNSTABLE AIRMASS WILL SET THE STAGE FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. AN ORGANIZED AREA OF THUNDERSTORMS WILL MOVE ACROSS NORTHERN MISSISSIPPI AND INTO NORTHWEST ALABAMA BY MID AFTERNOON. THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS NORTHWEST ALABAMA DURING THE AFTERNOON...AND SPREAD SOUTHWARD ACROSS MOST OF WEST ALABAMA DURING THE LATE AFTERNOON AND EVENING HOURS. THE STRONGEST THUNDERSTORM ACTIVITY WILL GENERALLY REMAIN WEST OF INTERSTATE 65...AND SOME OF THE STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WINDS. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO THE POSSIBILITY OF WATCHES AND WARNINGS BEING ISSUED THIS AFTERNOON. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE IS 4, BIRMINGHAM IS 4, MONTGOMERY IS 4, 1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT. FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS, SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:19 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 26 min |
| Jul 9, 7:27 PM CDT | Severe Thunderstorm Warning | BMX | Cullman | 33 min |
| Jul 9, 7:39 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 36 min |
| Jul 10, 4:16 PM CDT | Severe Thunderstorm Warning | BMX | Cullman, Morgan | 44 min |
| Jul 10, 4:43 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.